Maryland, 2009Tornadoes and Hail in Maryland, June 20, 2009
June 20, 2009 · NWS LWX · 6 events in 3 counties and zones
An unstable atmosphere lead to the development of scattered showers and thunderstorms across Maryland. Some thunderstorms did become severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere lead to the development of scattered showers and thunderstorms across Maryland. Some thunderstorms did become severe, producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 20, 10:28 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 20, 10:28 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EDT SAT JUN 20 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC THIS AFTERNOON AND
EVENING...WITH A RISK OF THUNDERSTORMS. DRIER AIR WILL FILTER INTO
THE AREA SUNDAY INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VERY BUSY MORNING WITH NUMEROUS SHOWERS AND TSTMS ACROSS
THE AREA WHILE OUR RADAR IS DOWN.
SCATTERED TSTMS CONTINUE TO DEVELOP UPSTREAM ACROSS THE
APPALACHIANS AND RACE EWD ACROSS THE CWA. ACTIVITY THIS MORNING
HAS LED TO OVC SKIES ACROSS THE AREA...WHICH WILL LIMIT OUR
DAYTIME HEATING AND DESTABILIZATION. HOWEVER...VIS SAT IMAGERY
DOES SHOW SOME BREAKS ACROSS WV AND OH. LATEST THINKING IS MORE
CONVECTIVE ACTIVITY SHOULD DEVELOP THIS AFTERNOON. MODIFIED IAD
RAOB SHOW 35 KT OF DEEP LAYER SHEAR...WHICH IS FCSTD TO INCREASE A
BIT AS THE LLJ MOVES OVER THE REGION...AND MLCAPE VALUES OF
GREATER THAN 2000 J/KG BY THIS AFTERNOON WILL SUPPORT SEVERE TSTMS
WITH STRAIGHT LINE WIND DAMAGE BEING THE MAIN THREAT. HOWEVER
ISOLATED LARGE HAIL AND EVEN A TORNADO IS POSSIBLE. EXPECT
ACTIVITY THIS AFTERNOON TO ORGANIZE INTO A LINE SEGMENT AHEAD OF
THE APPROACHING SHORTWAVE TROUGH/COLD FRONT.
MORNING IAD RAOB SHOW PWAT VALUES OF 2.1 INCHES WHICH IS +2 SD
ABOVE NORMAL FOR MID JUNE. THEREFORE VERY HEAVY RAINFALL IS
POSSIBLE WITH STORMS TODAY...BUT THE FLASH FLOODING THREAT SHOULD
BE LOCALIZED/ISOLATED DUE TO VERY FAST STORM MOTION.
LOWERED MAX TEMPS A FEW DEGREES FROM PREV FCST WITH CLD COVER
IN PLACE. WINDS SHOULD ALSO PICK UP THIS AFTERNOON WITH SYNOPTIC
GUSTS TO 25 KT POSSIBLE AS THE LLJ MOVES OVERHEAD.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
COLD FRONT WILL MOVE ACROSS THE CWA THIS EVENING...FOLLOWED BY AN
UPPER TROUGH PASSAGE. CONVECTION WILL SHUT OFF DURING THE EARLY
EVENING HOURS...ALTHOUGH PLENTY OF CLOUDS WILL LIKELY LINGER INTO
THE OVERNIGHT HOURS.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
DRIER CONDITIONS IN THE WAKE OF COLD FRONT TO FINISH THE
WEEKEND. STACKED LOW STALLS SEVERAL HUNDRED MILES OFF THE MID
ATLANTIC COAST ON SUNDAY...WHERE IT WILL REMAIN THROUGH WEDNESDAY.
THIS PUTS THE AREA IN UNSEASONABLY STRONG NORTHERN FLOW FOR SEVERAL
DAYS. AS THE LOW STRENGTHENS SUNDAY...PRESSURE GRADIENT AND AMPLE
MIXING DOWN OF STRONGER WINDS ALOFT SHOULD MAKE FOR A BREEZY
DAY...15 TO 25 KTS WITH HIGHER GUSTS. LOW LEVELS WILL BE SCOURED OF
MOISTURE...BUT MID LEVEL MOISTURE/VORTICITY ROTATING AROUND THE LOW
MAY KEEP SIGNIFICANT CLOUD COVER OVER THE AREA...PARTICULARLY
EASTERN ZONES.
PRESSURE GRADIENT BROADENS BY MONDAY...BUT NORTHERLY FLOW SHOULD
CONTINUE THROUGH WEDNESDAY...KEEP WEATHER RELATIVELY QUIET AND THE
RELATIVE HUMIDITY LOW. HAVENT COMPLETELY REMOVED POPS...AS THERE ARE
INDICATIONS OF SEVERAL MINOR DISTURBANCES ROTATING AROUND THE
LOW...BUT ONLY LOW CHANCES ARE WARRANTED ATTM. WEDNESDAY...LOW
FINALLY BEGINS TO BE PUSHED FURTHER OFFSHORE BY APPROACHING
SHORTWAVE...WHICH SHOULD MOVE ACROSS THE AREA THURSDAY NIGHT AND
FRIDAY. RETURN FLOW MAY NOT BE SUFFICIENT TO PRODUCE MUCH IN THE WAY
OF PRECIPITATION WITH THIS DISTURBANCE...SO ONLY CHANCE POPS FOR THE
END OF THE EXTENDED.
TEMPERATURES REMAIN SEASONAL THROUGHOUT...WITH LOW 80S MAXIMA AND
50S TO LOW 60S MINIMA ON SUNDAY...SLOWLY INCHING TOWARD UPPER 80S BY
MID WEEK.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
TSTMS WILL CONT TO MOVE ACROSS IAD/DCA/MTN/BWI DURING THE LATE
MORNING. ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP THIS
AFTERNOON.
ULTIMATELY...A FRONT WILL MOVE THROUGH THE AREA LATE
TODAY...ENDING CONVECTION CHANCES AND INSTIGATING A WIND SHIFT
FROM SOUTH/SOUTHWEST TO WEST.
ONLY SLIGHT CHANCES OF PRECIPITATION THROUGH EARLY NEXT
WEEK...ALTHOUGH SIGNIFICANT CLOUD COVER MAY PASS OVER AIRPORTS FORM
TIME TO TIME. THIS SHOULD BE HIGH ENOUGH TO KEEP CONDITIONS VFR
THROUGHOUT. GUSTY NORTHERLY WINDS BEHIND A COLD FRONT ON SUNDAY INTO
SUNDAY NIGHT MAY GUST OVER 30 KT.
&&
.MARINE...
SCA IN EFFECT FROM 2 PM UNTIL SUN EVENING. DEBATED WHETHER TO
ISSUE A GALE WARNING FOR TONIGHT AND POSSIBLY INTO SUN...BUT WILL
HOLD OFF UNTIL THE 12Z GUIDANCE COMES IN. 06Z NAM GUIDANCE
SUPPORTS 40 KT WIND GUSTS OVER THE CHES BAY AFTER 22Z TODAY WHILE
OTHER MODELS ARE MORE CONSERVATIVE.
PREVIOUS DISCUSSION....
SMALL CRAFT ADVISORY WILL BE IN EFFECT LATE THIS AFTERNOON AND
TONIGHT JUST AHEAD AND THEN BEHIND A COLD FRONT. IN
ADDITION...CONVECTION TODAY MAY PRODUCE GUSTY WINDS ACROSS THE
WATERS BUT CONVECTION WILL BE SHUT OFF EARLY THIS EVENING WITH THE
FRONTAL PASSAGE.
LOW PRESSURE STALLS OFF THE MID ATLANTIC SEABOARD...WHICH WILL BRING
DRIER BUT GUSTY NORTH WINDS TO THE WATERS SUNDAY. SCA POSTED WITH
GUSTS NEAR 30 KT POSSIBLE. NORTH WINDS CONTINUE THROUGH EARLY NEXT
WEEK...AND DEPENDING ON THE STRENGTH AND POSITION OF THE ATLANTIC
LOW...SMALL CRAFT CONDITIONS ARE POSSIBLE.
&&
.EQUIPMENT...
WSR-88D IS STILL DOWN DUE TO A FAULTY PART. SHOULD RECIEVE PART
SOMETIME THIS AFTERNOON AND HOPEFULLY BE BACK UP LATER THIS
AFTERNOON OR EARLY EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT SUNDAY FOR ANZ530>537.
&&
UPDATE...KLEIN
PREV DISC...BPP/SBK
Hazardous weather outlook, Jun 20, 10:45 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EDT SAT JUN 20 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1145 AM EDT SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
THIS AFTERNOON. SOME THUNDERSTORMS MAY BE SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH COULD PRODUCE LOCALIZED FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER IS THROUGH 4 PM.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY 2 PM THIS AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SMALL CRAFT ADVISORY CONTINUES ACROSS THE WATERS SUNDAY AND
SUNDAY EVENING. THE SMALL CRAFT ADVISORY MAY NEED TO BE EXTENDED
INTO SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-211000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1145 AM EDT SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THROUGH
THIS AFTERNOON. SOME THUNDERSTORMS MAY BE SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL IS ALSO
POSSIBLE...WHICH COULD PRODUCE LOCALIZED FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER IS THROUGH 3 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Jun 20, 9:23 AM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT SAT JUN 20 2009
VAZ041-042-052-053-201500-
FAUQUIER VA-LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
FAIRFAX VA-
1023 AM EDT SAT JUN 20 2009
...STRONG THUNDERSTORM TO AFFECT FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...
AT 1021 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM AROUND
MARSHALL IN NORTHERN FAUQUIER COUNTY...MOVING EAST AT 40 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MIDDLEBURG... HAYMARKET...ARCOLA...DULLES AIRPORT... CENTREVILLE...
CHANTILLY... HERNDON... OAKTON...RESTON...WOLF TRAP AND VIENNA.
WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND BRIEF TORRENTIAL RAIN
IS EXPECTED WITH THIS STORM.
STRONG
Special weather statement, Jun 20, 10:04 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT SAT JUN 20 2009
DCZ001-MDZ009-VAZ042-053-054-201545-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-LOUDOUN VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1104 AM EDT SAT JUN 20 2009
...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA AND THE
NORTHWEST SUBURBS...
AT 11 AM EDT...A STRONG THUNDERSTORM WAS OVER WOLF TRAP AND GREAT
FALLS...MOVING RAPIDLY EAST AT 50 MPH. AT THE SAME TIME ANOTHER
STRONG STORM WAS OVER WESTERN MONTGOMERY COUNTY MOVING EAST.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STRONG STORMS
INCLUDE BETHESDA...CHEVY CHASE...AMERICAN UNIVERSITY...
GEORGETOWN... WASHINGTON... ROCKVILLE...OLNEY...AND NORTH ARLINGTON.
WIND GUSTS OF 40 MPH...SMALL HAIL...AND TORRENTIAL RAIN IS EXPECTED
WITH THESE STORMS.
STRONG
Special weather statement, Jun 20, 11:01 AM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1201 PM EDT SAT JUN 20 2009
MDZ016-017-VAZ057-201630-
KING GEORGE VA-CHARLES MD-ST. MARYS MD-
1201 PM EDT SAT JUN 20 2009
...STRONG THUNDERSTORM TO AFFECT KING GEORGE...CHARLES AND ST. MARYS
COUNTIES...
AT NOON...A STRONG THUNDERSTORM WAS NEAR BEL ALTON AND PORT TOBACCO...
MOVING EAST AT 40 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
LEONARDTOWN...
NEWBURG...
FAULKNER...
DAHLGREN...
AND CHAPTICO.
BRIEF TORRENTIAL RAIN... FREQUENT LIGHTNING...WIND GUSTS UP TO 45 MPH...
AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
STRONG
Special weather statement, Jun 20, 1:35 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT SAT JUN 20 2009
VAZ041-050-051-055-056-201915-
ORANGE VA-STAFFORD VA-CULPEPER VA-FAUQUIER VA-SPOTSYLVANIA VA-
235 PM EDT SAT JUN 20 2009
...STRONG THUNDERSTORMS TO AFFECT ORANGE...STAFFORD...CULPEPER...
FAUQUIER AND SPOTSYLVANIA COUNTIES...
AT 235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF GOLDVEIN...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MASSAPONAX.
WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
BAJ
Special weather statement, Jun 20, 2:02 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT SAT JUN 20 2009
MDZ006-007-011-201945-
NORTHERN BALTIMORE MD-HARFORD MD-SOUTHERN BALTIMORE MD-
302 PM EDT SAT JUN 20 2009
...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE...HARFORD AND
SOUTHERN BALTIMORE COUNTIES...
AT 302 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF COCKEYSVILLE...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
TIMONIUM...LUTHERVILLE...EUDOWOOD...LOCH RAVEN...HAMPTON...LOCH RAVEN
VILLAGE...CARNEY...GLEN ARM...PARKVILLE AND PERRY HALL.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
BAJ
Special weather statement, Jun 20, 2:06 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT SAT JUN 20 2009
MDZ016-017-VAZ055>057-201945-
KING GEORGE VA-STAFFORD VA-CHARLES MD-ST. MARYS MD-SPOTSYLVANIA VA-
306 PM EDT SAT JUN 20 2009
...STRONG THUNDERSTORMS TO AFFECT KING GEORGE...STAFFORD...CHARLES...
ST. MARYS AND SPOTSYLVANIA COUNTIES...
AT 306 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES WEST OF CHAPTICO TO WHITE OAK...MOVING
SOUTHEAST AT 30 MPH.
LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
LEONARDTOWN...HOLLYWOOD...LEXINGTON PARK...CALIFORNIA...PATUXENT
RIVER NAS...SAINT MARYS RIVER AND SAINT INIGOES CREEK.
WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
BAJ
Event by event
3 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Charles
- When
- June 20, 2:18 PM EST
- Where
- Charles County, 0.88 mi SW of Wayside
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.340, -76.940
Several trees were snapped. A tree also fell onto a house near Swan Point.
Thunderstorm Wind, Charles
- When
- June 20, 2:25 PM EST
- Where
- Charles County, Rock Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.280, -76.850
A tree two diameter in feet fell across Highway 257.
Thunderstorm Wind, Charles
- When
- June 20, 2:26 PM EST
- Where
- Charles County, 0.88 mi SE of Cobb Is
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.260, -76.840
Trees were down near Cobb Island.
Tornado, Harford
- When
- June 20, 2:31 PM EST to 2:38 PM EST
- Where
- Harford County, 1.02 mi SSE of Bagley to 1.49 mi SE of Benson
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.487, -76.391
National Weather Service survey indicated an EF-0 tornado touched down near Pleasant Hills before dissipating near the Atkisson Resorvoir. Peak wind speeds were estimated around 75 mph.
Several trees were down in Pleasant Hills and also near the intersection of Hollingsworth Drive and Ring Factory Road.
Hail, Baltimore
- When
- June 20, 2:40 PM EST
- Where
- Baltimore County, 0.87 mi SE of Poplar
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -76.440
Half dollar size hail was reported near Middle River.
Tornado, Baltimore
- When
- June 20, 2:44 PM EST to 2:52 PM EST
- Where
- Baltimore County, 1.74 mi SW of (Mtn)martin Arpt Bal to 3.77 mi ENE of Lynch Pt
- Rating
- EF1
- Path length
- 5 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.302, -76.443
National Weather Service survey indicated that a tornado touched down near Essex as an EF-0. Peak winds were estimated around 70 mph. Several trees were down and there was minor shingle and siding damage reported throughout the community of Essex.
The tornado intensified as it approached Browns Creek and Balliston Point. The tornado uprooted or snapped down a significant portion of large trees in the community along Island View Road. The tornado across this area was classified as an EF-1 with peak winds of 90 mph. The tornado finally weakened as it moved over the Bay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Utah, June 20 to 21, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180991, 180984, 180987, 181438, 180992, 181441.